Session Title: Section Info: Annual Assembly Posters (Non Presentations)
Session Time: 11:15am-12:45pm
Location: Research Hub - Kiosk 8
Disclosures: Rosa Rodriguez, MD, MS: Nothing to disclose
Case Description: The patient was admitted to inpatient rehabilitation following a right temporal craniotomy for a cavernoma resection and evacuation of abutting hematoma. She was placed on levetiracetam for post-operative seizure prophylaxis. Routine laboratory monitoring revealed new transaminitis, with aspartate transaminase (AST) and alanine transaminase (ALT) levels reaching as high as 185 and 699 units per liter, respectively. Elevated levels persisted following the discontinuation of acetaminophen for her headaches.
Setting: Inpatient neuro-rehabilitation unit
Patient: A 27-year-old female with a non-traumatic intracerebral hemorrhage from a cavernous malformation
Assessment/Results: Patient was without jaundice or abdominal pain. Total bilirubin and alkaline phosphatase levels were within normal limits. Viral and autoimmune serologies were negative. A liver biopsy was performed to rule out any other identifiable causes, and was negative for fibrosis, necrosis, autoimmune hepatitis or iron deposition. Pathology results were consistent with resolving hepatitis and mild drug-induced liver injury. A search of the National Institutes of Health’s Livertox database revealed prior instances of acute liver injuries with the use of levetiracetam. The drug was then discontinued with significant subsequent improvement in her transaminase levels.
Discussion: Levetiracetam is commonly prescribed on rehabilitation units for the treatment and prevention of seizures. Although the drug and its metabolites are renally excreted and non-dependent on hepatic cytochrome P450 isoenzyme metabolism, hepatotoxicity is still possible.
Conclusion: Physiatrists prescribing levetiracetam should be aware of its association with rare instances of acute liver injury. The Livertox database (https://livertox.nlm.nih.gov) can be an invaluable reference for determining the hepatotoxic potential of medications used in rehabilitation medicine.
Level of Evidence: Level IV
To cite this abstract in AMA style:Rodriguez R, Andrade GRM, Shapiro LT. Hepatotoxicity Secondary to the Use of Levetiracetam for Seizure Prophylaxis Following Craniotomy: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/hepatotoxicity-secondary-to-the-use-of-levetiracetam-for-seizure-prophylaxis-following-craniotomy-a-case-report/. Accessed September 24, 2023.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/hepatotoxicity-secondary-to-the-use-of-levetiracetam-for-seizure-prophylaxis-following-craniotomy-a-case-report/